Adrenal crisis is a life-threatening condition. It is caused by a deficiency of a hormone called cortisol. Cortisol helps to keep the body in balance with influence over blood sugar levels, immune system, blood pressure, and more.
Cortisol is made in the adrenal glands which sit just above the kidney. However, the pituitary gland, which sits just below the brain, regulates how much cotrisol should be made.
Adrenal crisis may be caused by:
- Rapid withdrawal from steroid therapy
- Sepsis—a bloodstream infection
- Surgical stress
- Injury to the adrenal gland or surgical removal of adrenal gland
- Damage to pituitary gland from hemorrhage (bleeding), infarction, surgery, or trauma
- Thyroid hormone replacement in someone with adrenal insufficiency
Factors that increase your chances of developing adrenal crisis include:
- Septic shock
- Adrenal insufficiency
- Chronic or frequent use of steroid medications
- Tuberculosis or other granulomatous diseases
- History of multiple autoimmune glandular diseases
- Anti-coagulation therapy
Adrenal crisis may cause:
- Feeling excessively tired
- Nausea and vomiting
- Loss of appetite
- Weight loss
- Abdominal pain
- High or low body temperature
You will be asked about your symptoms and medical history. A physical exam will be done. If the doctor suspects an adrenal crisis, the diagnosis will be confirmed through blood tests to look for abnormal levels of hormones, electrolytes, and blood sugar.
Adrenal crisis is a very serious and potentially life threatening. People with adrenal crisis require immediate medical care.
Talk with your doctor about the best treatment plan for you. Treatment will include the following:
Almost all patients with adrenal crisis are dehydrated. Large amount of fluids containing sodium and other electrolytes will be needed.
Glucocorticoid replacement is needed in an adrenal crisis. If you are vomiting or unconscious, these medications will be given by injection or through an IV.
To help reduce your chances of having adrenal crisis, take the following steps:
- See your doctor if you are always tired, feel weak, or have had unexplained weight loss. Your doctor can test for a shortage of adrenal hormones. Early diagnosis and treatment may prevent a crisis.
- If you take hydrocortisone, prednisone, or dexamethasone, learn how to increase your dose if you become ill. Do not stop these medications without talking to your doctor.
- If you have adrenal gland problems and become ill, seek emergency medical care right away.
- If you have adrenal gland problems, make sure you have a steroid injection with you at all times. Ensure that you and those around you know how to give the injection.
- If you have adrenal insufficiency, carry a medical ID card. Wear a bracelet that tells emergency workers about your problem.
- Reviewer: Kim Carmichael, MD
- Review Date: 07/2014 -
- Update Date: 07/02/2014 -